Medical Q&As

Statins - abnormal liver function?

I am taking Lipostat which has reduced my cholesterol from 8.8 to 3.7. I have been advised by the consultant who prescribed this drug to have a liver function test every three months. Will my liver be damaged from taking this treatment?

Lipostat belongs to a category of cholesterol lowering agents known as statins. Statins can affect liver function and it is standard practice to monitor liver function periodically when a person is using these drugs. Such monitoring simply involves taking a blood sample and measuring the level of liver enzymes in the sample. If the level of certain enzymes is three times greater than normal then treatment with statins is generally suspended. Statins are contraindicated in people with active liver disease and should be used with caution in people who drink excessive amounts of alcohol or have a history of liver disease. Most people taking statins continue to maintain normal liver function therefore it is important not to regard such adverse liver effects as being inevitable. Lipostat has had a dramatic and positive effect on your cholesterol level and I would encourage you to continue taking it, assuming that your liver function tests remain normal.